Hail, Sweet Grass
- When
- July 2, 5:44 PM MST
- Where
- Sweet Grass County, 12.52 mi S of Greycliff
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.590, -109.750
Atmospheric conditions during the evening of the 3rd into the early morning hours on the 4th were favorable for organized storms, including supercells and small bowing segments which contained large hail and damaging winds. 5+ C/km with freezing levels near 3km AGL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Atmospheric conditions during the evening of the 3rd into the early morning hours on the 4th were favorable for organized storms, including supercells and small bowing segments which contained large hail and damaging winds. CAPE values were in the range of 500-1000 J/kg along with steep lapse rates around 8.5+ C/km with freezing levels near 3km AGL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 4:56 PM MST, 48 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
556 PM MDT Mon Jul 2 2018
.UPDATE...
Quick update to spread some isolated pops in over the Bighorn
Mountains and Sheridan County given current radar trends. Have
updated sky cover as well. The rest of the forecast remains on
track and the previous forecast discussion is below. STP
&&
.SHORT TERM...valid for Tue and Wed...
Thunderstorms this evening expected across much of southeastern
Montana. Some severe thunderstorms expected in easternmost MT
especially along a line from Forsyth to Miles City and Baker.
This area is most likely to see large hail and damaging winds
during the early evening and overnight hours.
Tuesday the last bit of energy from the low in Canada moves
through dragging with it a surface trough in the late afternoon
and early evening. This sequence should trigger isolated to
scattered convection again late in the day with more widespread
showers and thunderstorms Tuesday evening. Still a marginal severe
risk mainly from Big Horn County to Rosebud County and eastward
tomorrow afternoon and evening, but instability and shear profiles
look less impressive than today's convection. With frontal
passages the next few days temperatures remain cool with highs
generally in the 70s and low 80s through the 4th of July. Weather
should be favorable for outdoor festivities on the 4th with no
threatening weather in the forecast. Walsh
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Several changes to the extended forecast, as models remain in good
agreement through the period. Changes center around trending
temps higher through the extended period.
Upper ridging will cross the region Thursday, bringing dry
conditions and highs in the mid to upper 90s, with +17C at 700mb. A
cold front begins push into the area Saturday. Although the front
should curtail period of warmup, current timing is such that
prefrontal heating should aid in quicker warmup, so temps could
still push toward mid 90s. At this time, the front continues to
look dry, so have not carried any PoPs at this time. The front
also does not appear to be all that cool, generally resulting in
flattening the ridge. Flow becomes generally zonal at the the top
of a broad upper level ridge through the remainder of the
period. General high pressure, and downslope flow should aid in
bumping temps a bit higher than previously advertised, so have
bumped temps up in to mid to upper 80s for Sunday and Monday.
The only real chance for precip through the extended period
appears to be in the extreme eastern zones on Monday, with a weak
low- level jet and convergence over the area. AAG
&&
.AVIATION...
Isolated thunderstorms will form over the western and central
areas by this evening and increase across the region this
evening. Showers and thunderstorms will continue into the overnight.
Some storms may be severe, especially over eastern routes.
Localized MVFR/IFR conditions are possible with the
precip, otherwise . Expect localized to areas of mountain
obscuration over the western mountains this afternoon and
evening...decreasing overnight. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 053/073 050/078 056/089 063/098 067/094 061/087 059/086
72/T 51/U 11/U 10/U 00/U 10/U 10/U
LVM 046/068 043/078 049/088 055/097 058/092 053/085 051/084
63/T 51/U 01/U 10/U 00/U 11/U 10/U
HDN 054/077 050/080 056/091 062/098 064/095 059/089 058/088
42/T 31/U 11/U 10/U 00/U 10/U 10/U
MLS 056/078 055/078 058/089 066/097 069/095 062/088 060/087
71/B 31/U 11/U 10/U 00/U 10/U 11/U
4BQ 056/080 055/080 059/090 064/096 067/098 063/091 060/089
31/B 61/U 11/U 11/U 10/U 10/U 11/U
BHK 055/077 055/077 054/084 062/093 065/095 060/088 058/085
72/W 41/U 11/U 11/U 00/U 10/U 12/T
SHR 052/078 049/079 054/087 058/093 061/094 058/088 055/088
21/B 41/U 11/U 11/U 10/U 10/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 1036 AM MDT Mon Jul 2 2018 MTZ030>033-036>038-057-058-030900- Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter- Southern Big Horn-Northern Big Horn-Southern Rosebud- 1036 AM MDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of south central Montana and southeast Montana. * WHAT...Isolated severe thunderstorms capable of producing large hail, damaging winds, and lightning. * WHERE...Treasure, Rosebud, Custer, Fallon, Powder River, and Carter Counties in southeastern Montana. * WHEN...Storms will move into the area near sunset and persist into the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Have a way to get weather information such as watches and warnings and those at outdoor activities need to find shelter if threatening clouds develop in your area. While hail and gusty winds are possible in some of these thunderstorms, lightning is a concern in all thunderstorms. If thunder roars go in doors!
Special Weather Statement
National Weather Service Billings MT
525 PM MDT MON JUL 2 2018
MTZ034-035-030000-
Yellowstone MT-Northern Stillwater MT-
525 PM MDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY...
At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Columbus, moving east at 50 mph.
Half inch hail and winds in excess of 45 mph are possible with this
storm.
Locations impacted include...
Broadview, Halfbreed Lake Wildlife, Hailstone Wildlife Refuge,
Rapelje and Molt.
This advisory does not include the city of Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4585 10878 4586 10953 4587 10953 4587 10951
4596 10950 4596 10942 4600 10942 4613 10906
4613 10882
TIME...MOT...LOC 2324Z 250DEG 43KT 4593 10937
ChambersSpecial Weather Statement
National Weather Service Billings MT
548 PM MDT MON JUL 2 2018
MTZ034-041-065>067-030030-
Beartooth Foothills MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-Northern Stillwater MT-Northern Sweet Grass MT-
548 PM MDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Livingston, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Reed Point, Nye, Fishtail, Dean, Mc Leod and Greycliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds along the Beartooth Foothills should consider
seeking sturdy shelter until this storm passes.
&&
LAT...LON 4585 10952 4540 10949 4540 10950 4539 10950
4537 10954 4536 10954 4536 10956 4535 10957
4548 11032 4566 11037
TIME...MOT...LOC 2347Z 258DEG 36KT 4559 11024
ChambersThe Billings radar (KBLX), 93 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
21 hail, 11 thunderstorm wind. Local standard time, as filed.
Hail was the size of quarters to golf balls.
Eight inch diameter tree limbs were broken.
Several trailers were blown over including a fireworks trailer. There was also brick damage to the top of a building.
Tree limbs 12 inches in diameter were broken out of trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762521, 762522, 762524, 762523, 762525, 762526, 762527, 762528, 762530, 762531, 762533, 762534, 762535, 762536, 762537, 762538, 762539, 762540, 762545, 762546, 762547, 762549, 762550, 762551, 762552, 762554, 762556, 762559, 763500, 763501, 763502, 763505.